Doctor's license was revoked

The Delaware Board of Medical Licensure and Discipline permanently revoked the medical license and substance registrations of Nihar B. Gala, as a result of allegations of unprofessional conduct related to the prescription of opioids to a patient at high risk of addiction.

Patients being treated over a long period of time with certain medications are in need of providers with expertise in treating similar types of patients with opioids, benzodiazepines and stimulants along with Medication Assisted Treatment. That’s why the Division of Substance Abuse and Mental Health is providing suggested resources for patients of Gala in need of accessing ongoing care.

Gala’s patients who were receiving treatment for substance use disorder can contact the Mobile Crisis Helpline for Kent and Sussex counties at 800-345-6785 to get connected to new treatment services. Patients seeking to access additional supportive services including detoxification, recovery support and recovery living, can visit helpisherede.com/resource-guide/here-for-me.

Gala’s patients who are seeking referrals to physicians may contact Gala’s office or local hospitals. Referrals may be limited based on the availability of specialists who are accepting new patients. Be aware that each prescriber is different and may not continue medications in the exact dose or on the same schedule as a previous prescriber.

Stimulant medications are prescribed for the treatment of ADHD and include medications such as Ritalin (methylphenidate), Adderall (amphetamine sulfate), Concerta and Vyvanse. While stopping these medications abruptly may lead to a return of ADHD symptoms and possible fatigue and irritability, there are no life-threatening complications associated with their discontinuation.

Benzodiazepine withdrawal can be serious and potentially life-threatening. Benzodiazepines include Xanax (alprazolam), Ativan (lorazepam), Klonopin (clonazepam) and Valium (diazepam). While most patients will not experience withdrawal symptoms, those who do will need to seek immediate medical attention.

Signs and symptoms of benzodiazepine withdrawal may include sweating, tremors, increased heart rate, increased blood pressure, nausea and vomiting, hallucinations and seizures.

Patients unable to secure an alternate treatment provider and who are experiencing any of the above symptoms should seek immediate treatment at the nearest emergency room.

While benzodiazepines and stimulants serve a purpose, they are also in a family of prescription drugs that can be easily subject to dependence. Twice as many Americans regularly abused prescription drugs than the number who regularly used cocaine, hallucinogens, heroin and inhalants combined. Accidental poisonings have surpassed motor vehicle accidents as the number one cause of fatalities in Delaware.